You Can Develop Ringing in Your Ears by Taking These Common Medicines

HEARING TIPS

Woman with ringing in her ears after taking this common medication.

You hear a ringing in your ears when you get up in the morning. This is strange because they weren’t doing that yesterday. So now you’re asking yourself what the cause could be: you haven’t been working in the workshop (no power tools have been around your ears), you haven’t been playing your music at an excessive volume (it’s all been quite moderate lately). But your head was aching yesterday, and you did take some aspirin last night.

Might the aspirin be the trigger?

And that possibility gets your brain going because perhaps it is the aspirin. And you remember, somewhere in the deeper crevasses of your memory, hearing that some medications were connected to reports of tinnitus. Could aspirin be one of those medicines? And if so, should you stop using it?

Medication And Tinnitus – What’s The Connection?

The long standing rumor has linked tinnitus symptoms with numerous medications. But what is the reality behind these rumors?

The common belief is that tinnitus is commonly seen as a side effect of a broad swath of medicines. But the truth is that only a few medicines result in tinnitus symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Well, there are a couple of hypotheses:

  • The condition of tinnitus is fairly common. Persistent tinnitus is an issue for as many as 20 million people. When that many individuals cope with symptoms, it’s unavoidable that there will be some coincidental timing that appears. Unrelated tinnitus symptoms can begin right around the same time as medication is taken. Because the timing is, coincidentally, so close, people make some erroneous (but understandable) assumptions about cause-and-effect.
  • Your blood pressure can be altered by many medicines which in turn can cause tinnitus symptoms.
  • Starting a new medication can be stressful. Or more often, it’s the underlying condition that you’re taking the medication to manage that causes stress. And stress is commonly linked to tinnitus. So it’s not medicine causing the tinnitus. It’s the stress of the entire ordeal, though the misunderstanding between the two is rather understandable.

What Medicines Are Connected to Tinnitus

There are a few medicines that do have a well-established (that is, scientifically established) cause-and-effect connection with tinnitus.

Strong Antibiotics And The Tinnitus Connection

There are ototoxic (harmful to the ears) properties in certain antibiotics. These powerful antibiotics are normally only used in special cases and are known as aminoglycosides. High doses have been found to cause damage to the ears (including some tinnitus symptoms), so such dosages are usually limited.

Blood Pressure Medicine

Diuretics are often prescribed for individuals who are dealing with hypertension (high blood pressure). Some diuretics have been known to cause tinnitus-like symptoms, but usually at considerably higher doses than you may typically encounter.

Ringing in The Ears Can be Produced by Taking Aspirin

And, yes, the aspirin could have been what caused your tinnitus. But the thing is: Dosage is again extremely significant. Generally speaking, tinnitus occurs at really high doses of aspirin. Tinnitus symptoms normally won’t be produced by normal headache dosages. The good news is, in most cases, when you quit taking the huge dosages of aspirin, the tinnitus symptoms will dissipate.

Consult Your Doctor

Tinnitus may be able to be caused by several other unusual medicines. And there are also some odd medicine combinations and interactions that might generate tinnitus-like symptoms. So consulting your doctor about any medication side effects is the best strategy.

You should also get checked if you start experiencing tinnitus symptoms. It’s hard to say for sure if it’s the medication or not. Tinnitus is also strongly associated with hearing loss, and some treatments for hearing loss (like hearing aids) can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.

Why wait? You don’t have to live with hearing loss. Call or Text Us